Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2003, 1:54 PM CDT for Johnson County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 1:54 PM CDT (18:54 UTC)
- Expired
- Apr 24, 2003, 2:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS53 KEAX 241854 SVREAX MOC101-241945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 154 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 245 PM CDT * AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR CENTERVIEW...OR 7 MILES WEST OF WARRENSBURG...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBUS BY 200 PM CDT. FAYETTEVILLE BY 215 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3868 9405 3870 9362 3890 9357 3891 9404 $$ HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:55 AM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Apr 24, 6:55 AM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 655 AM CDT THU APR 24 2003 QUICK ADJUSTMENT MADE TO THE MORNING FORECAST FOR THE CONVECTION THAT HAS HELD TOGETHER MOVING THROUGH CENTRAL KANSAS OVERNIGHT. RADAR TRENDS INDICATE THAT MORE CONVECTION IS FIRING ALONG A SURFACE BOUNDARY STRETCHING FROM EAST CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI. ANOTHER BAND OF THUNDERSTORMS IS STARTING TO APPEAR ON RADAR ALONG THE KANSAS/NEBRASKA STATE LINE. WITH RAIN STILL MOVING THROUGH NORTH CENTRAL MISSOURI...I WENT AHEAD AND UPPED POPS THIS MORNING TO CATEGORICAL. STILL EXPECT OUR BEST CHANCE OF ANY SEVERE WEATHER TO ARRIVE LATER THIS AFTERNOON AS THE OCCLUDED LOW MOVES INTO SOUTHERN MISSOURI. CUTTER 330 AM... THIS MORNINGS FOCUS IS ON THE CONTINUING PRECIPITABLE WEATHER MOVING THROUGH EAST KANSAS AND NORTHERN MISSOURI. THE OVERNIGHT RAINS HAVE COME TO AN END ACROSS MOST OF THE WARNING AREA THIS MORNING...EXCEPT FOR CENTRAL SECTIONS OF THE STATE. WHAT RAIN IS CURRENTLY LEFT IN CENTRAL MISSOURI WILL HAVE MOVED EAST...OUT OF OUR AREA OF CONCERN...BY SUNRISE. CURRENT RADAR TRENDS...AND MODEL OUTPUT FROM THE RUC AND META...INDICATE THAT THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE MORNING HOURS. THIS WILL RESULT FROM US BEING IN BETWEEN THE PRECIP FOCUSING VORT LOBES ROTATING AROUND THE OCCLUDED LOW MOVING INTO CENTRAL KANSAS. THUNDERSTORMS GOING UP IN NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS THIS MORNING ARE PROGGED TO WEAKEN AND OR FALL APART AS THEY MOVE NORTHEAST TOWARDS MISSOURI. THEREFORE I HAVE CONTINUED TO GO WITH ONLY OF CHANCE OF THUNDER FOR THIS MORNING. THIS MIGHT NEED QUICK ADJUSTMENTS LATER THIS MORNING AS WE SEE WHETHER OR NOT THE CONVECTION HOLDS TOGETHER. FOR THIS AFTERNOON...THUNDERSTORMS ACTIVITY CONTINUES TO LOOK LIKELY AS THE OCCLUDED LOW SINKS THROUGH CENTRAL KANSAS INTO SOUTHERN MISSOURI. AS THE LOW SINKS INTO THE OZARKS...SO WILL THE COOLEST 500MB TEMPS AND INSTABILITIES. HOWEVER...THERE APPEARS TO BE ENOUGH WRAPPED UP MOISTURE AND ISENTROPIC LIFT IN NORTHERN MISSOURI THAT PRECIP...IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS...WILL PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS. ADDITIONALLY...WITH 500MB TEMPS AS COOL AS -18C THIS AFTERNOON...AND AT LEAST MARGINAL DIRECTION SHEAR DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW...MINI SUPERCELLS ARE NOT OUT OF THE QUESTION. THE DETERMINING FACTOR WILL BE INSTABILITIES...AND AT THE MOMENT THE MODELS KEEP ALL THE GOOD SURFACE/MID/UPPER LEVEL INSTABILITIES TO OUR SOUTH. THOUGH WITH COOL UPPER LEVEL TEMPS HAIL COULD BE A PROBLEM AROUND AND SOUTH OF THE MISSOURI RIVER REGARDLESS. LOOKING INTO THE WEEKEND...TEMPERATURES WILL BEGIN TO REBOUND SOME BEFORE ANOTHER UPPER LEVEL LOW DRAGS A WEAK COOL FRONT THROUGH NORTHERN MISSOURI SUNDAY AFTERNOON. CHANCE OF THUNDER STILL LOOKS OKAY FOR SUNDAY AFTERNOON THOUGH THE RETURN MOISTURE COULD BE A PROBLEM. OTHERWISE MID AND LONG RANGE MODELS AGREE THAT THE UPPER LEVEL WAVE DRAGGING THE FRONT THROUGH WILL BE FAR ENOUGH NORTH THAT OUR CHANCE OF THUNDER FOR SUNDAY NIGHT AND MONDAY CAN BE REMOVED. CUTTER 323 PM... MAIN FORECAST CONCERNS CENTER AROUND THUNDERSTORM CHANCES THROUGH THE FORECAST PERIOD. IN GENERAL...WE HAVE MADE NO MAJOR CHANGES TO THE GOING FORECAST. THUNDERSTORM COMPLEX OVER CENTRAL KANSAS/NORTHERN OKLAHOMA STILL MAKING SLOW PROGRESS EASTWARD. CHANCES FOR SHRA/TSRA SHOULD GRADUALLY INCREASE THIS EVENING...HOWEVER BEST THREAT FOR WIDESPREAD SEVERE WEATHER EXPECTED TO REMAIN WELL SOUTH AND WEST OF FORECAST AREA TONIGHT. DEEPENING LOW PRESSURE AREA OVER EASTERN COLORADO FORECAST TO MOVE SLOWLY OUT INTO THE PLAINS TOMORROW. MODEL TRAJECTORY OF LOW WOULD TAKE IT JUST TO THE SOUTH OF FORECAST AREA. THURSDAY AFTERNOON/EVENING APPEARS TO BE FORECAST AREAS BEST SHOT FOR SEVERE WEATHER...ESPECIALLY SOUTH OF THE MISSOURI RIVER. AS IS USUALLY THE CASE...AMOUNT OF CONVECTIVE DEBRIS FROM COMPLEX OVERNIGHT WILL BE A PLAYER INTO COVERAGE/SEVERITY OF ACTIVITY TOMORROW AFTERNOON AND EVENING. WILL SEE BRIEF COOL DOWN FOR FRIDAY AND SATURDAY...BEFORE THE NEXT CHANCE FOR SHRA/TSRA EARLY NEXT WEEK. HAVE NOT DEVIATED TO MUCH FROM GUIDANCE TEMPERATURES THROUGH THE FORECAST PERIOD. MJM .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 24, 1:00 PM CDT, 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU APR 24 2003 ...SEVERE THUNDERSTORMS POSSIBLE FROM INTERSTATE 70 AND SOUTH THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM EAST CENTRAL KANSAS ACROSS CENTRAL MISSOURI THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND POSSIBLY TORNADOES. THESE STORMS ARE IN RESPONSE TO A WARM FRONT LIFTING NORTH ACROSS THE AREA...AHEAD OF A STRONG LOW PRESSURE SYSTEM MOVING OUT OF SOUTH CENTRAL KANSAS ACROSS SOUTHERN MISSOURI. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS WILL CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE REGION THE BEGINNING OF NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY FROM INTERSTATE 70 AND SOUTH. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 53 min |
| Apr 24, 3:57 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 63 min |
| Apr 24, 4:26 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 94 min |
| Apr 24, 5:48 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 42 min |
| Apr 24, 5:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 62 min |
| Apr 24, 6:37 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 38 min |
| Apr 24, 6:40 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 80 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.